Hail, Hitchcock
- When
- May 17, 4:45 PM CST
- Where
- Hitchcock County, 0.69 mi N of Culbertson
- Measured
- 2 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.240, -100.830
Numerous hail from 1.5 to 2 inches in diameter.
An isolated thunderstorm produced hail up to hen egg size as it moved through southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An isolated thunderstorm produced hail up to hen egg size as it moved through southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 17, 2:30 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 230 PM MDT Fri May 17 2019 .MESOSCALE DISCUSSION... Issued at 226 PM MDT Fri May 17 2019 Slightly backed winds to east of dryline leading to stronger convergence in this area than earlier in the day. Think these storms will have a high likelihood of becoming severe in the next hour. Area is on the gradient of instability, with values quickly climbing up to around 3000 j/kg and effective shear around 50 kts. Storms should become supercells and stay somewhat isolated, further enhancing the risk. && .SHORT TERM...(Through Tonight) Issued at 103 PM MDT Fri May 17 2019 Overview: A lee cyclone in eastern Colorado -- associated with strengthening SW flow aloft on the eastern periphery of an upper level low progressing from NV into UT -- will track northeast into central Nebraska this afternoon and evening. Diffluent flow aloft, DPVA attendant small amplitude waves in SW flow aloft, and low-level convergence invof the aforementioned lee cyclone -- focused along a N-S oriented dryline along the CO/KS border and a WSW-ENE oriented stationary front extending from Washington/Yuma counties in Colorado to Dundy/Hitchcock counties in Nebraska -- will aid in the development of scattered convection across the Tri-State area this afternoon. Simulated reflectivity forecasts via the HRRR continue to indicate that isolated convection will develop along the dryline invof Goodland ~20Z and track northeast to McCook by ~23Z. HRRR simulated reflectivity forecasts suggest (albeit with less run-to-run continuity) that isolated convection may develop invof the intersection of the stationary front and dryline over central Yuma county ~21-22Z. At this time, the greatest potential for severe weather is expected along a SW-NE corridor from Sharon Springs/Goodland to Atwood/Oberlin/McCook between 20-02Z, with the most favorable environmental conditions in northeast portions of the GLD CWA where H85 dewpoints are ~16C and MLCAPE values will approach 3500 J/kg at peak heating. Steep mid-level lapse rates, strong instability, and 40-50 knots of effective deep layer shear suggest that established updrafts will quickly become robust supercells capable of producing very large hail (2-4") and damaging wind gusts up to 80 mph. Convection is initially anticipated to be high-based with relatively little tornado potential, however, tornado potential will increase with north/east extent from Goodland -- where rich low-level moisture is less likely to decrease mix-out in association with the eastward advancing dry-line -- particularly between 00-02Z as low-level shear increases in association with strengthening southerly flow /onset of the nocturnal LLJ/. .LONG TERM...(Saturday through Friday) Issued at 1240 PM MDT Fri May 17 2019 The closed low is expected to be situated over Rockies by tomorrow. As the low moves northeast, a weak ridge moves across the central Plains Sunday and Sunday night. Another trough associated with an upper level closed low begins to move back into the central U.S. Monday. As the low moves north, another low builds in behind over the west-central U.S. Tuesday. The GFS and ECMWF both have the closed low over the west-central U.S. stalling and weakening over that region as high pressure builds west from the southeastern U.S. through Friday. The GFS has the high pressure begin to weaken over the southeast U.S. Friday while the ECMWF does not show the high pressure weakening until next Saturday. A series of surface lows are expected to move across the Tri-State region throughout the extended forecast period. These lows will brings chances for rain and thunderstorms throughout much of the extended forecast period. Temperatures will warm through Thursday with a slight cooling Friday ranging from the 50s to low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1230 PM MDT Fri May 17 2019 Scattered thunderstorms will be possible at both terminals this afternoon and evening, primarily between 20-23Z at GLD and 21-02Z at MCK. Any thunderstorms that develop will pose an extreme hazard to aviation -- i.e. capable of producing 60-70 knot surface wind gusts and golfball to baseball size hail. Otherwise, VFR conditions are expected to prevail through the TAF period. Southerly winds are expected to strengthen to 25-35 knots this afternoon, with gusts as high as 40-45 knots possible late this afternoon and early this evening, primarily between 21-02Z. Winds will shift to the NW at 25-35 knots around 02-03Z at GLD and 03-04Z at MCK, as a lee cyclone tracks northeast from Colorado into central Nebraska. Winds will rapidly weaken and shift to the west late this evening (by midnight MDT), remaining westerly at 7-12 knots through sunrise Sat morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JRM SHORT TERM...VINCENT LONG TERM...NEWMAN AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 213 PM MDT Fri May 17 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 213 PM MDT Fri May 17 2019 /313 PM CDT Fri May 17 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Tornado Watch 172 is in effect until 9 pm this evening for the majority of the Tri-State area. Scattered thunderstorms are expected to develop along the dry line in vicinity of Highway 27 around 2 to 3 pm MDT. Storms will track northeast into southwest Nebraska late this afternoon and evening. Golfball to baseball size hail and damaging wind gusts up to 75 mph will be the main severe weather hazards. An isolated tornado will be possible after 6 pm MDT, primarily east of Highway 25 and north of Highway 24. Additionally, south to southwest winds will increase to 30 to 35 mph with gusts up to 50 mph this afternoon and early this evening. Blowing dust and reduced visibilities will be possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Scattered thunderstorms may develop during the afternoon and evening hours this weekend and early next week. Isolated severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through 9 pm MDT for Tornado Watch 172. Vincent
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 NE BENKELMAN 40.06N 101.53W
05/17/2019 M0.88 INCH DUNDY NE TRAINED SPOTTER
PEA TO NICKLE SIZED HAIL IN DOWNTOWN
BENKLEMAN.
&&
EVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 10 N BIRD CITY 39.89N 101.53W
05/17/2019 E1.00 INCH CHEYENNE KS PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 10 N BIRD
CITY TO 3:30 PM MDT. PUBLIC REPORTED VIA
FACEBOOK HAIL UP TO 1 INCH SIZE 10 MILES
NORTH OF BIRD CITY.
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TORNADO 11 SSE STRATTON 40.00N 101.16W
05/17/2019 HITCHCOCK NE FIRE DEPT/RESCUE
FIRE DEPT/TRAINED SPOTTERS REPORTED A BRIEF
TORNADO TOUCHED DOWN NEAR THE KS/NE STATE
LINE ABOUT 7 TO 8 MILES EAST OF HWY 25. THE
TORNADO WAS IN OPEN COUNTRY WITH NO
STRUCTURES NEAR BY.
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM FUNNEL CLOUD 7 ESE TRENTON 40.13N 100.89W
05/17/2019 HITCHCOCK NE STORM CHASER
PERSISTENT FUNNEL CLOUD NEAR TRENTON.
&&
EVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM FUNNEL CLOUD 3 SSW CULBERTSON 40.19N 100.86W
05/17/2019 HITCHCOCK NE TRAINED SPOTTER
3 FUNNEL CLOUDS REPORTED BY TRAINED SPOTTER
3 MILES SSW.
&&
EVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 SE BENKELMAN 40.04N 101.52W
05/17/2019 E2.00 INCH DUNDY NE PUBLIC
PUBLIC REPORTED VIA FACEBOOK HAIL UP TO 2
INCHES IN DIAMETER 1 MILE SE OF BENKELMAN.
REPORT INCLUDED A PICTURE WITH SEVERAL HAIL
STONES LARGER THAN A GOLF BALL.
&&
JRPThe Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 hail. Local standard time, as filed.
Numerous hail from 1.5 to 2 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827812.